Alert archive / Oregon / Red Flag Warnings in 2020
Red Flag Warning 9, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 10, 2020, 2:00 PM PDT for Harney County, Klamath County, Lake County, Oregon. It took effect at Aug 11, 2020, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2020, 2:00 PM PDT (21:00 UTC)
- In effect from
- Aug 11, 2020, 2:00 PM PDT
- Expired
- Aug 11, 2020, 9:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Medford, OR
Counties Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 213 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1969 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332 WWUS86 KMFR 102100 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 200 PM PDT Mon Aug 10 2020 ORZ624-625-112200- /O.UPG.KMFR.FW.A.0008.200811T2200Z-200812T0400Z/ /O.NEW.KMFR.FW.W.0009.200811T2100Z-200812T0400Z/ /O.NEW.KMFR.FW.A.0009.200812T2000Z-200813T0600Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 200 PM PDT Mon Aug 10 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT TUESDAY FOR STRONG GUSTY WIND WITH LOW RH... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 9 PM PDT Tuesday. A Fire Weather Watch has also been issued. This Fire Weather Watch is in effect from Wednesday afternoon through Wednesday evening. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Thunderstorms: Isolated thunderstorms are expected Tuesday. * Affected area: In South Central OR...Fire Weather Zones 624 and 625. * Wind: Southwest to west 10 to 20 mph with gusts up to 40 mph. * Humidity: As low as 8 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ CAZ285-112200- /O.NEW.KMFR.FW.A.0009.200812T2000Z-200813T0600Z/ Modoc County Except for the Surprise Valley- 200 PM PDT Mon Aug 10 2020 ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH... The National Weather Service in Medford has issued a Fire Weather Watch...which is in effect from Wednesday afternoon through Wednesday evening. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Wind: Southwest 15 to 20 mph with gusts up to 45 mph. * Humidity: As low as 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Visit us at www.weather.gov/Medford
2 follow-up statements
142 WWUS86 KMFR 112130 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 230 PM PDT Tue Aug 11 2020 ORZ624-625-120400- /O.CAN.KMFR.FW.A.0009.200812T2000Z-200813T0600Z/ /O.CON.KMFR.FW.W.0009.000000T0000Z-200812T0400Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 230 PM PDT Tue Aug 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... ...FIRE WEATHER WATCH IS CANCELLED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... The National Weather Service in Medford has cancelled the Fire Weather Watch. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Thunderstorms: Isolated thunderstorms are expected this afternoon and evening over southern Lake county. * Affected area: In South Central OR...Fire Weather Zones 624 and 625. * Wind: West 10 to 20 mph with gusts up to 35 mph. * Humidity: As low as 8 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * One less spark, one less wildfire. Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. && $$ CAZ285-121300- /O.UPG.KMFR.FW.A.0009.200812T2000Z-200813T0600Z/ /O.NEW.KMFR.FW.W.0010.200812T2100Z-200813T0300Z/ Modoc County Except for the Surprise Valley- 230 PM PDT Tue Aug 11 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Wednesday. The Fire Weather Watch is no longer in effect. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Wind: West 15 to 25 mph with gusts up to 35 mph. * Humidity: As low as 11 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * One less spark, one less wildfire. Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. && $$ Visit us at www.weather.gov/Medford
502 WWUS86 KMFR 120357 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 857 PM PDT Tue Aug 11 2020 ORZ624-625-120500- /O.EXP.KMFR.FW.W.0009.000000T0000Z-200812T0400Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 857 PM PDT Tue Aug 11 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... Winds are decreasing across the area, and relative humidity has started to increase. $$ CAZ285-122300- /O.CON.KMFR.FW.W.0010.200812T2100Z-200813T0300Z/ Modoc County Except for the Surprise Valley- 857 PM PDT Tue Aug 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Eastern and southeastern part of Fire Weather Zone 285. This includes Canby, Adin, Likely, Alturas and Davis Creek. * Wind: West 15 to 25 mph with gusts up to 35 mph. * Humidity: As low as 11 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * One less spark, one less wildfire. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 10, 9:07 AM PDT, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 10, 9:07 AM PDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Medford OR
907 AM PDT Mon Aug 10 2020
.UPDATE...An upper level ridge remains in place, centered
offshore. Also a surface thermal trough is along the coast. The
thermal trough is not quite as strong as yesterday. However, still
expect strong gusty northerly winds at the coast and over the
coastal waters today. The Brookings area is not expected to be as
hot as yesterday but still expect a Chetco warming effect along
the southern Curry coast with highs in the lower to mid 80s.
Inland, temperatures will warm further with highs in the 90s to
lower 100s (except warmer in the lower Klamath River Valley area
near Happy Camp and Somes Bar).
The main change is with thunderstorm chances. Models are
indicating that for late this afternoon and this evening the best
chance for thunderstorms will be just south of the area. However,
there remains a slight chance for storms into the south- central
and southeast Sikiyou area near Mount Shasta and far southeast
Modoc County. Have updated the forecast to reflect this change,
reducing the area of coverage for thunderstorms today.
Tomorrow as an upper trough approaches from the northwest expect
strong gusty winds east of the Cascades in Oregon. This combined
with dry humidities will bring increased fire weather concerns.
Additionally, there is higher confidence that isolated
thunderstorms will develop in southeast Siskiyou, Modoc and far
southeast Lake Counties Tuesday afternoon and evening. For
details, please see the previous discussion below.
&&
.AVIATION...For the 10/12Z TAF Cycle...At the coast and just
offshore. The main concern will be gusty winds are expected again
late this morning into this evening, especially north of Cape
Blanco, including North Bend. Meanwhile, the latest satellite images
used for detecting low clouds and fog is showing marine stratus
moving from the north offshore, except near the coast north of
Newport. This will move south into the morning hours and could
result in IFR ceilings just off the coast between 15-17z. There's a
chance this could continue to move south towards Cape Blanco late
this morning. North Bend could experience patchy areas of fog for a
few hours this morning with the difference between air and dewpoint
temperatures currently at 1 degree F and this was added to the TAF.
We'll have to keep a watch for brief LIFR ceilings between 14-15z
but confidence was not high enough to include it in the TAF. Any
patchy fog/low clouds will clear out with VFR conditions into this
evening when LIFR to IFR fog and stratus is expected to begin to
affect the Brookings area and coastal areas north of Cape Blanco.
Elsewhere, VFR conditions will continue through the TAF period with
gusty breezes at Roseburg this afternoon into this evening. The one
exception is visibility restrictions due to smoke from the Red
Salmon Fire in western Siskiyou County through the TAF period.
-Petrucelli
&&
.MARINE...Updated 800 AM PDT Monday 10 August 2020...The thermal
trough will gradually weaken and move onshore this evening. North
winds will slowly diminish tonight into Tuesday, with winds dropping
below gale force this evening. However, moderate to strong winds and
steep seas will persist. The thermal trough will rebuild again
Thursday into Friday, so north winds and seas will increase at that
time. Marine headlines are likely to affect most of the waters from
Thursday through Saturday afternoon. The thermal trough will build
north along the coast this weekend, which will result in diminishing
winds and seas.
&&
.PREV DISCUSSION... /Issued 459 AM PDT Mon Aug 10 2020/
DISCUSSION...Over the past few days, the most noteworthy aspects
of the forecast for this week have been consistent. Warmer and
drier than normal conditions with periods of stronger winds, and a
slight chance of thunderstorms in portions of northern California
late today and again on Tuesday (with coverage expanding slightly
into southern Lake County). Also, a shorter duration and less
coverage of coastal stratus compared to normal.
The model trends over the past couple of days have been to
slightly strengthen the gusty late day winds inland on both
Tuesday and Wednesday (ahead of the passage of a dry trough on
Wednesday), slightly lessen the extent of instability and amount
of available mid- level moisture over southern portions of
Siskiyou and Modoc Counties this evening, and (as mentioned)
slightly expand the extent of weak instability on Tuesday evening.
Originally, much of the instability was expected to shift east of
our area on Tuesday. But, Tuesday now looks to be the more
favorable for development of isolated thunderstorms than today.
The highest probability in our area today will be in southern
Siskiyou County from the vicinity of Mount Shasta due eastward,
then on Tuesday over both the northern and extreme southeast
portions of Modoc County. The modest probability of thunderstorms
on both days will be offset by the fact that very dry lower levels
of the atmosphere will result in little accompanying rainfall.
The outlook is for a stable air mass Wednesday through at least
Saturday. A minority of GEFS ensemble members, and the operational
GFS do indicate weak instability over the northern portion of the
southern Oregon Cascades into central Oregon on Sunday. We have
continued with the drier, stable majority solution.
There remains little change from previous forecast issuances in
the trend or extent of heating. Today will be the hottest day of
the week for most of our area, but a modest cooling trend Tuesday
into Wednesday will be followed by high temperatures trending
hotter again into Saturday. In fact, highs on Saturday look to be
quite similar to those of today. The exceptions will be at the
coast with highs near to slightly below normal through the week,
but another hot day at Brookings today and downslope heating
from northeast winds likely again at Brookings on Friday.
.FIRE WEATHER...Updated 300 AM PDT Monday 10 August 2020...A thermal
trough along the coast will move inland this afternoon. A weaker
thermal trough will then set up at the coast again tonight into
Tuesday morning. This will result in the poorest humidity recovery
this morning along the Coast Range and ridges of western Siskiyou
County, including zones 618, 619, western 620, and western 280. But,
mainly moderate recoveries tonight will still be noticeably drier
than normal.
There is a slight chance of afternoon and evening thunderstorms in
southern portions of Siskiyou and Modoc counties today, then in much
the same area on Tuesday but also edging into far southern Lake
County. Any thunderstorms that do develop will not produce much
rainfall.
The warming trend will peak this afternoon. Temperatures will then
trend cooler into Wednesday, but remain above normal through the
week. The brief, modest cooling will be accompanied by the passage
of a dry cold front on Wednesday. Thus, gusty winds and low relative
humidities are expected Tuesday and Wednesday east of the Cascades.
A Fire Weather Watch is in effect for Oregon fire weather zones
624/625 for Tuesday afternoon and evening, and may become necessary
for Wednesday also. Compared to Tuesday, conditions on Wednesday
look to be slightly cooler, but similarly dry and breezy to windy.
Minimum relative humidity east of the Cascades on both days will
generally be in the lower teens with 15 to 25 mph winds gusting as
high as 40 mph.
A warming trend with dry weather will follow during the second half
of the week. By Saturday, temperature and humidity levels look to be
similar to those of today. -DW
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for ORZ624-625.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT Tuesday for PZZ350-356-370.
Hazardous Seas Warning until 11 PM PDT this evening for PZZ350.
Gale Warning until 11 PM PDT this evening for PZZ356-376.
Hazardous Seas Warning until 11 PM PDT Tuesday for
PZZ356-370-376.
CCThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:00 PM PDT | Fire Weather Watch | MFR | Harney, Klamath, Lake | 25 hr |
| Aug 10, 2:30 PM PDT | Gale Warning | MFR | 9 hr | |
| Aug 10, 2:30 PM PDT | Small Craft Advisory | MFR | 36 hr | |
| Aug 10, 2:30 PM PDT | Hazardous Seas Warning | MFR | 33 hr |
Nearby
Red Flag Warnings in Oregon, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.